What next?/ shingles

I have felt strange the last few days and thought it was the lowering of the prednisone. Last night the pain , in unusual areas became intense and I thought I was having a heart attack. With the aid of the Internet, I am pretty sure I have Shingles. This occurred to me at 4:30 am so I have not contacted a doctor but you are my most reliable source as to what to do. The Mayo Clinic says it can be the result of prednisone. I seem to be text book in my symptoms. Anyone have experience with this ?

11 Replies

oldestnewest
  • Hi 30048,

    If you think you have shingles then you need to see your Dr and get started on anti virals ( aciclovir or similar ) as soon as possible. Early treatment cuts down your risk of post herpetic neuralgia. You are right, the prednisolone suppresses your immune system leaving you more at risk of things like shingles.

  • Thank you...will do as soon as they open.

  • As Keyes says - off to the GP as soon as possible and if he agrees it is shingles then he should give you acyclovir tablets immediately which should lessen the symptoms somewhat. You need to start them within 48 hours of the symptoms starting.

    It is only indirectly the pred that may have led to the outbreak. You obviously must have had chicken pox as a child - the virus remains dormant in the body and may reactivate later. You cannot have shingles if you didn't either have chicken-pox earlier or get the vaccine. In some people whose immune systems are compromised it seems more common to develop shingles - but loads of people develop it without being on an immunosuppressant drug and they don't really know what it is that causes the virus to wake up again.

    If you have a rash that blisters you are infectious as long as they haven't scabbed - exactly the same as with chicken pox - so keep away from pregnant women and other at risk people. You can't catch shingles from someone but someone else who hasn't had chicken pox or been vaccinated can catch chicken pox from a person with shingles.

  • Thank you. I have had the vaccine. Assume that I had chicken pox as a child but I was the last of seven children so they were not very good at record keeping.:) thanks for the advice. about the medicine.( I would prefer to blame it on the Actemra..not the prednisone ) Who knows?

  • Went to the doctor and she confirmed my diagnosis. It was my GP however and she was not sure If my prednisone should be adjusted while I am on the other medicine. Any thoughts ?

  • I imagine it depends on how you feel - if the PMR symptoms increase then upping the dose enough to manage it would be a good idea. The pain of the shingles may be enough to distract you from the PMR and you don't need to.

    Corticosteroids used to be used for severe cases but studies have shown that if you are on an antiviral medication pred won't improve the result/course of the disease.

    Now it's interesting you say you have had the vaccine. It is presented as a way of avoiding shingles (I don't see how I have to say) but on one of the things I read yesterday it said you can only develop shingles "if you have had chicken pox in the past or HAVE HAD THE VACCINATION". I've never come across that statement before that I can remember. The vaccine is a live vaccine so must not be given to anyone on pred but we do come across GPs very keen to give it to patients with PMR.

  • That is very interesting. In the United States they say that the vaccine is only 60% effective or thereabouts. I had it 13 years ago. I feel much better but I have been taking pain pills which I try to limit with the PMR. I also have had a full day of the anti-viral.Thank you for your quick replies.

  • I didn't change my Pred dose whilst on medication for shingles, and I haven't come across anyone else who has either. Of course, if you feel any returning PMR symptoms at any stage, then you should increase the dose back to your previous dose. Importantly, don't try any further reductions in the Pred until you have completely recovered from shingles. I hope you will soon start to feel much better now you are on the anti viral medication.

  • How long did your bout with it last ?

  • I'm sorry that I would be guessing as it was some 7/8 years ago now and I was probably more concerned about my PMR/GCA than anything else. All I remember is that the pain disappeared quite quickly once on the anti viral medication but the rash took longer, something like a few weeks. A prickly sensation to the touch, including the shower water hitting it, did last a very long time but it was not painful, just sort of weird!

  • Thanks. I am amazed at how quickly the anti-viral worked. Thought it might be in combination with the steroid. At any rate I am grateful that the pain has gone. the rash is still nasty but does not itch any more.

You may also like...